Alert archive / Mississippi / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 500, NWS Jackson, MS

July 3, 2011Covington County, Lamar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 3, 2011, 2:38 PM CDT for Covington County, Lamar County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2011, 2:38 PM CDT (19:38 UTC)
Expired
Jul 3, 2011, 3:04 PM CDT
In force
26 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Covington County, MS, Lamar County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 110 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2011-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1580 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2011-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1580 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

720 
WUUS54 KJAN 031938
SVRJAN
MSC031-073-032030-
/O.NEW.KJAN.SV.W.0500.110703T1938Z-110703T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
238 PM CDT SUN JUL 3 2011

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI...
  NORTHERN LAMAR COUNTY IN SOUTHEAST MISSISSIPPI...

* UNTIL 330 PM CDT

* AT 239 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SUMRALL MOVING WEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

&&

LAT...LON 3124 8965 3144 8965 3144 8958 3145 8958
      3150 8940 3144 8939 3143 8945 3135 8945
      3135 8936 3134 8936
TIME...MOT...LOC 1939Z 071DEG 13KT 3140 8950

$$

JC
1 follow-up statement
102 
WWUS54 KJAN 032004
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
304 PM CDT SUN JUL 3 2011

MSC031-073-032014-
/O.CAN.KJAN.SV.W.0500.000000T0000Z-110703T2030Z/
COVINGTON MS-LAMAR MS-
304 PM CDT SUN JUL 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LAMAR AND
SOUTHEASTERN COVINGTON COUNTIES IS CANCELLED...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LIMITS.

LAT...LON 3124 8965 3144 8965 3144 8958 3145 8958
      3150 8940 3144 8939 3143 8945 3135 8945
      3135 8936 3134 8936
TIME...MOT...LOC 2004Z 071DEG 13KT 3137 8960

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 10:55 AM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 3, 10:55 AM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1055 AM CDT SUN JUL 3 2011

.UPDATE...ANOTHER HOT DAY IS ON TAP FOR THE ARKLAMISS BUT ALSO WITH
A LITTLE MORE HUMIDITY. TEMPERATURES STARTED OFF A COUPLE DEGREES
WARMER THIS MORNING DUE TO THE INCREASE IN LOW LEVEL MOISTURE.
TEMPERATURES WERE RUNNING A LITTLE WARMER AT 10 AM ACROSS THE
NORTHWEST THAN THE SAME TIME SATURDAY AND WERE A COUPLE DEGREES
COOLER IN THE CENTRAL AND EAST. AFTERNOON HIGHS ARE ON TRACK FOR THE
UPPER 90S ACROSS THE AREA. MORNING SOUNDING SHOWED A PW BACK NEAR AN
INCH AND A HALF WITH SURFACE DEW POINTS IN THE LOWER 70S. THIS
INCREASE IN MOISTURE AND DECREASE IN HIGH PRESSURE OVER THE REGION
SHOULD LEAD TO SLIGHTLY GREATER COVERAGE OF AFTERNOON AND EVENING
STORMS. GREATEST CHANCE FOR STORM DEVELOPMENT WILL BE IN THE SOUTH.
CURRENT FORECAST WAS ON TRACK AND ONLY MINOR TWEAKS TO TEMPERATURES
WERE MADE. /22/

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD.
5-8KFT FEW TO SCT CLOUD DECK IS EXPECTED TO DEVELOP THIS AFTERNOON.
ISOLATED SHOWER/THUNDERSTORM ACTIVITY IS EXPECTED AGAIN TODAY ACROSS
LOCATIONS ALONG AND SOUTH OF I-20 THAT MAY LEAD TO BRIEF MVFR
CONDITIONS IF TAF SITE AFFECTED. WILL CONTINUE TO KEEP VCSH/VCTS IN
TAF AND AMEND AS STORM IMPACTS LOOK MORE IMMINENT. WINDS WILL
GENERALLY BE OUT OF THE SOUTH AROUND 5-10KTS./28/

&&

.PREV DISCUSSION... /ISSUED 340 AM CDT SUN JUL 3 2011/

SHORT TERM...CONTINUED HOT AND MOSTLY DRY WITH SLIGHTLY BETTER
CHANCES FOR AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS
TODAY AND TOMORROW.

SLOW H5 RIDGE BREAKDOWN CONTINUES TO BE PROGGED BY MULTI-MODEL
CONSENSUS THROUGH THE SHORT TERM. 10 TO 20 DM HEIGHT FALLS AT
H5...COUPLED WITH INCREASING LOW AND MID-LVL MOISTURE AND
INSTABILITY WILL RESULT IS LARGER AREAL EXTENT OF SHOWER AND
THUNDERSTORM ACTIVITY TODAY COMPARED TO YESTERDAY. AS GREATER SFC-H7
MOISTURE ADVECTS EWRD ACROSS THE LOWER 2/3RDS OF THE
ARKLAMISS...SHOWER/THUNDERSTORM COVERAGE WILL EXTEND FARTHER WEST
THAN IT DID YESTERDAY. ONE OR TWO THUNDERSTORMS COULD BECOME STRONG
WITH THE MAIN RISK OF LOCALIZED WIND GUSTS TO 50 MPH. STILL
ANTICIPATE MOST RAIN/THUNDER ACTIVITY WILL DISSIPATE BY 10PM
TONIGHT.

MUCH OF THE SAME PATTERN WILL EXIST FOR THE FOURTH OF JULY ON MONDAY
WITH PWATS EXPECTED TO INCREASE NEAR 2 INCHES ACROSS SRN LOCATIONS
AND AT LEAST 1.5 INCHES EVERYWHERE ELSE. THIS MOISTURE COMBINED WITH
GREATER INSTABILITY /~2000 J/KG MLCAPE/ AND SOME VERTICAL TOTALS
APPROACHING 28 DEG C WILL ALLOW FOR STRONG THUNDERSTORMS AND
POSSIBLY ONE OR TWO BRIEF PULSE SEVERE STORMS. WILL MENTION HAZARD
IN HWO. INTERESTINGLY..THE NAM IS BULLISH ON DEPICTING SOME ENHANCED
VORTICITY POCKETS ACROSS CENTRAL LOCATIONS THAT MAY SERVE TO ENHANCE
SOME OF THE CONVECTION. WHILE THE COURSE RESOLUTION OF THE OPS GFS
DOES NOT HAVE AS GREAT VORT MAGNITUDES AS THE NAM DEPICTS...IT TOO
SHOWS SOME SUBTLE VORT ENHANCEMENT AS WELL. EXPECT MOST OF THE
DIURNAL SHOWER/THUNDER ACTIVITY TO ONCE AGAIN DISSIPATE BY 10 PM BUT
SOME INTERRUPTION OF FIREWORK CELEBRATIONS COULD BE POSSIBLE ACROSS
THE REGION.

FOR LATE MONDAY INTO TUESDAY...THE ALREADY ABATING RIDGE WILL
FURTHER FLATTEN AND WEAKEN ALLOWING A SHORTWAVE TROUGH AXIS TO DROP
DOWN THE MID-MS VALLEY ACROSS THE NORTH. AT THE SAME TIME...AN
INVERTED TROUGHING FEATURE WILL WEAKEN IT FROM THE SOUTH/EAST ACROSS
THE N GULF. AGAIN...GIVEN MOIST/UNSTABLE ENVIRONMENT...EXPECT
SHOWERS AND THUNDERSTORMS TO GET GOING BY EARLY AFTERNOON TUESDAY
WITH SOME CAPABLE OF BECOMING STRONG TO SEVERE. A MORE ACTIVE
SEA-BREEZE CONVECTIVE BELT IS EXPECTED ACROSS THE SOUTH TUESDAY AS
SCATTERED CONVECTION WILL BE POSSIBLE ACROSS THE ENTIRE REGION AND
LAST LONGER INTO THE NIGHT MONDAY AND TUESDAY MORNING. HAVE ADJUSTED
WEATHER TIMING TO REFLECT INCREASED LONGEVITY DURING THIS TIME FRAME.

CONCERNING FORECAST MATTERS...INCREASED SLIGHT POPS FARTHER NWRD
TODAY TO INCLUDE ENTIRE AREA GIVEN NRN EXTENT OF STORMS YESTERDAY.
POPS WERE ALSO INCREASED TO 20 TO 30 FOR TOMORROW AFTERNOON ACROSS
MUCH OF REGION GIVEN LOW 10 TO 15 POPS COMING IN FROM MAVMOS. THE
OVERNIGHT PERIOD OF MONDAY INTO TUESDAY CAME IN WITH RATHER BULLISH
AND STUCK WITH 20 POPS WEST UPWARDS TO 40 ACROSS THE EAST.
CONCERNING TEMPS...THEY WERE BUMPED UP AGAIN TODAY GIVEN READINGS
REACHED YESTERDAY AND GENERALLY ACCEPTED THROUGH TUESDAY. /ALLEN/

LONG TERM...UPPER RIDGING CONTINUES TO GIVE WAY IN THE EXTENDED
FORECAST AND SUBSIDENCE WILL BE ERODED ENOUGH TO ALLOW ISOLATED TO
SCATTERED CONVECTION EACH DAY. THE GFS PAINTS 28-29 VERTICAL TOTALS
OVER ALL BUT SRN ZONES FOR TUESDAY AFTERNOON. OTHER MODELS ALSO
INDICATE AN UNSTABLE AIR MASS BUT ARE A LITTLE LOWER ON STABILITY
INDICES SUCH AS VERTICAL TOTALS AND LAPSE RATES. A WEAK ZONE OF
SURFACE CONVERGENCE WILL ALSO CONTINUE ACROSS THE AREA THROUGH THE
FORECAST PERIOD TO HELP FOCUS AFTERNOON CONVECTION.

UPPER TROUGHING WILL BE POSITIONED OVER NRN ZONES TUESDAY. UPPER
TROUGHING DROPS INTO CNTRL/SRN ZONES WEDNESDAY AND AN AREA OF
SLIGHTLY DRIER AIR IS FORECAST INTO NRN ZONES IN RIDGING THAT
REDEVELOPS IN THE WAKE OF THE TROUGH. THE REGION WILL SIT BETWEEN
HIGH PRESSURE TO OUR WEST AND WEAK TROUGHING TO OUR EAST FOR
THURSDAY INTO THE WEEKEND. THE AIR MASS WILL REMAIN MOIST WITH
PRECIPITABLE WATER VALUES ABOVE 2 INCHES OVER MUCH OF THE REGION BY
FRIDAY. 850 MB THETAE FIELDS ARE FORECAST AROUND 340 DEGS TUESDAY
AFTERNOON AND REMAIN 340 DEGS AND ABOVE THROUGH SATURDAY...PROVIDING
PLENTY OF MOISTURE FOR AFTERNOON CONVECTION ACROSS THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       98  72  97  72 /  18  24  25  27
MERIDIAN      98  71  96  70 /  18  20  27  39
VICKSBURG     99  72  97  70 /  16  24  24  21
HATTIESBURG   98  72  97  72 /  27  15  28  20
NATCHEZ       95  73  95  72 /  26  20  29  18
GREENVILLE    98  73  98  73 /  16  17  18  23
GREENWOOD     98  72  97  72 /  16  15  18  26

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

22/28/ALLEN/03
Hazardous weather outlook, Jul 3, 3:39 AM CDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
339 AM CDT SUN JUL 3 2011

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
040845-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
339 AM CDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY
EVENING AS TEMPERATURES WARM INTO THE UPPER 90S AND MOISTURE
INCREASES OVER THE REGION. THE MAIN HAZARDS WITH THESE STORMS WILL BE
FROM WIND GUSTS UP TO 50 MPH...SMALL HAIL AND DANGEROUS CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW STRONG TO BREIFLY SEVERE STORMS WILL ALSO BE POSSIBLE ON
MONDAY JULY 4TH WITH THE MAIN HAZARDS AGAIN BEING WIND GUSTS UP TO
50 TO 60 MPH...SMALL HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING.
THE PRIMARY TIME OF DAY WOULD BE FROM MID AFTERNOON THROUGH THE
EVENING. WITH MANY OUTDOOR ACTIVITIES TAKING PLACE THIS HOLIDAY
WEEKEND...PLEASE REMEMBER TO TAKE COVER ONCE THUNDER IS HEARD AS
LIGHTNING CAN STRIKE MANY MILES FROM THE THUNDERSTORM.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

ALLEN/28

In the hours before

Special weather statement, Jul 3, 2:04 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
204 PM CDT SUN JUL 3 2011

MSZ057-058-031950-
CLARKE MS-JASPER MS-
204 PM CDT SUN JUL 3 2011

...STRONG STORM IN WESTERN CLARKE COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES EAST OF GOODWATER AT 205
PM CDT...MOVING WEST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHEASTERN JASPER AND SOUTHWESTERN CLARKE COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3184 8874 3186 8908 3205 8887 3197 8869
TIME...MOT...LOC 1905Z 108DEG 11KT 3191 8883

JC
Special weather statement, Jul 3, 2:20 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
220 PM CDT SUN JUL 3 2011

ARZ074-032000-
ASHLEY AR-
220 PM CDT SUN JUL 3 2011

...STRONG THUNDERSTORM MOVING SLOWLY NEAR CROSSETT...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER CROSSETT AT 220 PM CDT...MOVING
NORTHEAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN WESTERN ASHLEY COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3332 9188 3309 9171 3301 9203 3319 9212
TIME...MOT...LOC 1920Z 244DEG 4KT 3312 9193

JC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:04 PM CDTSpecial Weather StatementJANClarke46 min
Jul 3, 2:41 PM CDTSpecial Weather StatementJANLincoln44 min
Jul 3, 3:00 PM CDTSpecial Weather StatementJANJefferson Davis30 min
Jul 3, 3:14 PM CDTSpecial Weather StatementJANLamar31 min
Jul 3, 3:37 PM CDTSevere Thunderstorm WarningJANLamar38 min
Jul 3, 3:52 PM CDTSpecial Weather StatementJANJefferson Davis28 min
Jul 3, 3:55 PM CDTSpecial Weather StatementJANSimpson45 min
Jul 3, 3:56 PM CDTSpecial Weather StatementJANCovington44 min
Jul 3, 4:10 PM CDTSevere Thunderstorm WarningJANLamar35 min
Jul 3, 4:19 PM CDTSpecial Weather StatementJANSimpson31 min
Jul 3, 4:27 PM CDTSpecial Weather StatementJANForrest38 min
Jul 3, 4:38 PM CDTSpecial Weather StatementJANSimpson42 min
Jul 3, 4:55 PM CDTSpecial Weather StatementJANJones45 min
Jul 3, 5:38 PM CDTSpecial Weather StatementJANScott47 min
Jul 3, 5:44 PM CDTSevere Thunderstorm WarningJANJasper, Newton, Scott, Smith46 min
Jul 3, 5:46 PM CDTSpecial Weather StatementJANCopiah39 min
Jul 3, 6:17 PM CDTSpecial Weather StatementJANMontgomery28 min
Jul 3, 6:19 PM CDTSpecial Weather StatementJANLowndes31 min
Jul 3, 6:31 PM CDTSpecial Weather StatementJANCopiah29 min
Jul 3, 6:36 PM CDTSpecial Weather StatementJANNoxubee29 min
Jul 3, 6:49 PM CDTSevere Thunderstorm WarningJANNoxubee26 min
Jul 3, 6:53 PM CDTSpecial Weather StatementJANMadison27 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.